Alert archive / Puerto Rico / Areal Flood Advisories in 2018

Areal Flood Advisory 252, NWS JSJ

August 18, 2018

NWS JSJ issued this areal flood advisory at Aug 18, 2018, 11:20 AM CDT. It was in force for 115 min.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 11:20 AM CDT (16:20 UTC)
Expired
Aug 18, 2018, 1:15 PM CDT
In force
115 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 103 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

991 
WGCA82 TJSJ 181620
FLSSJU

Flood Advisory
National Weather Service San Juan PR
1220 PM AST SAT AUG 18 2018

PRC067-081-083-093-097-125-153-181815-
/O.NEW.TJSJ.FA.Y.0252.180818T1620Z-180818T1815Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Las Marias PR-Lares PR-Maricao PR-Mayaguez PR-San German PR-
Hormigueros PR-Yauco PR-
1220 PM AST SAT AUG 18 2018

The National Weather Service in San Juan has issued a

* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
  Las Marias Municipality in Puerto Rico...
  Lares Municipality in Puerto Rico...
  Maricao Municipality in Puerto Rico...
  Mayaguez Municipality in Puerto Rico...
  San German Municipality in Puerto Rico...
  Hormigueros Municipality in Puerto Rico...
  Northwestern Yauco Municipality in Puerto Rico...

* Until 215 PM AST

* At 1219 PM AST, Doppler radar indicated heavy rain that will cause
  minor flooding. Overflowing poor drainage areas will result in
  minor flooding in the advisory area. Up to one inch of rain has
  already fallen.

* Some locations that will experience flooding include...
  Hormigueros, San German, Mayaguez, Maricao and Sabana Eneas. 

Additional rainfall of one to two inches is expected over the area. 
This additional rain will make minor flooding.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 1825 6691 1815 6691 1814 6697 1810 6699
      1805 6698 1806 6700 1807 6707 1806 6711
      1807 6710 1811 6710 1812 6713 1817 6718
      1820 6715 1826 6718 1826 6714 1824 6712
      1828 6704 1828 6701

$$

TW

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at Aug 18, 9:40 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 18, 9:40 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1040 AM AST Sat Aug 18 2018

.UPDATE...Relative quiet morning for Puerto Rico and the U.S.
Virgin Islands. TSJU radar shows a few passing showers mainly over
the coastal areas due to left over moisture from the previous
tropical wave. GOES-16 imagery shows the mid to upper level
clouds moving to the WNW, while the low level clouds are moving to
the east, there are CU clouds building to the south of the local
office as a result of daytime heating. The rest of the day drier
air will continue to filter in from the east, which should limit
shower activity for portions of the U.S. Virgin Islands and
eastern areas of Puerto Rico. Due to local and diurnal effect an
isolated shower can not be ruled out. Scattered showers and
isolated thunderstorms are possible over portions of interior and
western Puerto Rico due to lingering moisture and locally and
diurnal effects. Daytime high temperatures will range from upper
80s to lower 90s near the coastal areas, and upper 70s to lower
80s in higher elevations. Winds will be out of the east at 10 to
15 kts with higher gusts possible.

&&

.AVIATION...VRF conditions are expected to continue until 18/16Z.
Iso/sct SHRA/VCTS could cause MVFR conds over portions of western
Puerto Rico and terminals TJBQ & TJMZ through 18/22Z. Sfc winds
out of the east at 10 to 15 kts.

&&

.MARINE...Seas will range from 3 to 5 feet across the outer waters
and 2 to 4 feet over the protected waters. Winds will be out of
the east at 10 to 15 kts with higher gusts possible.

&&

.PREV DISCUSSION... /issued 513 AM AST Sat Aug 18 2018/

SYNOPSIS...
Shower activity should diminish across the local islands as a dry
air mass combined with an upper level ridge dominate the local
weather through at least Sunday morning. However, the evaluable
moisture will be enough to result in another round of showers
mainly along and to the west of the Cordillera Central of Puerto
Rico during the afternoon hours. The next tropical wave is
forecast to reach the local islands late Sunday through Monday.

SHORT TERM...Today through Monday...
Sufficient low level moisture convergence across the region
during the overnight hours will bring passing showers and low
level clouds across the region. These showers will produce periods
of of moderate to locally heavy rains over the coastal waters and
parts of the northeast and southeast coastal areas of Puerto Rico
and some of the the islands during the rest of the early morning
hours. An overall drying trend is expected today, but still
sufficient pockets of residual moisture across the islands to
support locally and diurnally induced afternoon convection. Some
of the afternoon showers and isolated thunderstorms will produce
locally heavy rains at times.

For the rest of the weekend, stable mid to upper level conditions
should persist, as the high pressure ridge is forecast to hold
across the region and limit significant vertical development.
Passing early morning showers are however expected to persist across
region and affect the coastal waters and mainly the east coastal
areas of the islands, followed by locally and diurnally induced
convection each afternoon mostly over portions of the central and
west sections of PR with lesser shower activity around the San Juan
metro and the adjacent islands.

At this time the next tropical wave is forecast enter the eastern
Caribbean and cross the islands and local waters late Sunday through
Monday. The mid to upper level ridge should however hold and limit
significant or widespread development of afternoon thunderstorms.
However the increasing low level moisture convergence along with
local and diurnal effect will increase the potential for shower
activity across the islands along with areas of locally heavy rains
with isolated thunderstorms. Therefore minor urban and small stream
flooding along with quick rises along small rivers and streams will
remain likely in isolated areas.

LONG TERM...Tuesday through Saturday...
Model guidance suggests that the trailing edge of the
aforementioned tropical wave could persist over the region through
at least Tuesday morning. However, the upper level forcing should
be marginal through this period. By midweek, GFS and ECMWF
suggests that the ridge aloft should erodes providing better
chance for vertical development during the afternoon hours. During
that time, another tropical wave could reach the islands by
Wednesday or Thursday. The confidence about the timing and impacts
that this wave could produce is low due to some discrepancy
amongst the global models. After the passage of this feature,
model guidance are suggesting the arrival of dry air and Saharan
dust particulates over the local area around Thursday. A seasonal
weather pattern should prevail through the rest of the week with
the typical passing showers across the U.S. Virgin Islands and the
eastern half of Puerto Rico during the overnight and morning
hours followed by afternoon convection across the western sections
of PR.

AVIATION...
Prevailing VFR...Few top FL150...Sct SHRA with brief MVFR
conds and Mtn Top obscr due to low CIG and SHRA to continue over the
local flying area and portions of eastern PR til 18/14Z with
prevailing easterly flow of 10-20 kt blo FL200...bcmg fm SE and incr
w/ht ABV. SFC wnds LGT/VRB bcmg mainly fm E 10-15 kts aft 18/14z
with sea breeze variations and ocnly higher gusts. Isold TSRA/SHRA
ovr W-NW PR btw 18/16Z-18/22z.

MARINE...
Mariners can expect choppy seas between 3 and 5 feet across open
waters due to a moderate to fresh easterly wind flow. Seas are
forecast at 2 to 4 feet across protected waters. These conditions
will hold through much of the forecast period. There is a
moderate risk of rip currents across several beaches of our
forecast domain, please refer to the Surf Zone Forecast (SRFSJU)
for more information.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  90  78 /  20  20  30  60
STT  89  78  89  78 /  20  30  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Aug 18, 4:55 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
555 AM AST Sat Aug 18 2018

AMZ710>745-PRZ001>013-190900-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
555 AM AST Sat Aug 18 2018

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with heavy rainfall
and brief gusty mainly across portions of the interior and western
Puerto Rico during the afternoon hours.

.Flooding...Heavy rains could lead to urban and small stream flooding.

.Wind...Sustained winds up to 20 MPH expected across the coastal areas
of northern and southern Puerto Rico.

.Waves...Choppy seas up to 5 feet occasionally up to 6 feet expected
mainly across the offshore Atlantic and Caribbean waters and local
passages.

.Rip Currents....There is a moderate risk of rip currents for
beaches of northern and southeastern Puerto Rico, as well as some
beaches of Vieques and Culebra.

.Days Two through Seven...Sunday through Friday

Another tropical wave is forecast to increase the chance for shower
and thunderstorm development late Sunday through Monday. The moderate
risk of rip current will continue through the weekend.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report Flooding and Rip Currents to the
National Weather Service in San Juan.

AMZ715-725-VIZ001-002-190900-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
555 AM AST Sat Aug 18 2018

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
ADJACENT Coastal Waters.

.Day One...Today and Tonight

.Rip Currents...There is a moderate risk of rip currents for
some of the beaches of St Croix.

.Days Two through Seven...Sunday through Friday

Another tropical wave is forecast to increase the chance for shower
and thunderstorm development late Sunday through Monday. The moderate
risk of rip current will continue through the weekend for some of the
beaches of St Croix.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report  Flooding and Rip Currents to the
National Weather Service in San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:39 AM CDTSpecial Weather StatementJSJ36 min
Aug 18, 12:12 PM CDTSpecial Weather StatementJSJ48 min
Aug 18, 12:22 PM CDTAreal Flood AdvisoryJSJ113 min
Aug 18, 12:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 18, 1:05 PM CDTSpecial Weather StatementJSJ115 min
Aug 18, 1:54 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 18, 2:03 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 18, 3:31 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 18, 5:00 PM CDTAreal Flood AdvisoryJSJ76 min
Aug 18, 6:03 PM CDTAreal Flood WarningJSJ114 min
Aug 18, 6:30 PM CDTAreal Flood AdvisoryJSJ60 min

Nearby

Areal Flood Advisories in Puerto Rico, 2018Every areal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.